Iowa, 2013

Heavy Snow in Iowa, May 2 to 3, 2013

May 2 to 3, 2013 · NWS DMX · 12 events in 12 counties and zones

The system that affected the state the previous day continued to affect Iowa as a large upper level low pressure system intensified to the south of the state. Initially, cold air settled into the state during the evening of the 2nd.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The system that affected the state the previous day continued to affect Iowa as a large upper level low pressure system intensified to the south of the state. Initially, cold air settled into the state during the evening of the 2nd. As the upper low moved east, warm air advection began to take place from south central into central and parts of north central Iowa along a north to south baroclinic zone. A band of heavy snow developed overnight on the 2nd into into the morning of the 3rd. Snowfall rates of an inch or more per hour occurred during the height of the snow. Roads became slick and slushy. Accidents were numerous with a similar situation to what occurred the previous morning. Tree and power line damage occurred as the heavy wet snow brought tree branches and some trees down. Significant tree damage was reported in Marion County due the heavy, wet snow. Some of the heavier snowfall from the event included 12 inches in Chariton in Lucas County, 10 inches in Humeston and south of Allerton in Wayne County, and 10 inches in State Center in Marshall County. In all of these areas, some of the snowfall total occurred the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 2, 2:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 2, 2:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT THU MAY 2 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 342 PM CDT THU MAY 2 2013

FORECAST CONCERN REMAINS FOCUSED ON BAND OF SNOW TO PERSIST
TONIGHT INTO FRIDAY MORNING OVER CENTRAL AND EASTERN PORTIONS OF
THE FORECAST AREA. MODELS REMAIN IN GOOD AGREEMENT WITH THE STRONG
UPPER LOW TO BECOME CUTOFF FROM THE MAIN FLOW BY EARLY FRIDAY
MORNING AND LEANED TOWARD A BLEND OF THE GFS/NAM FOR TEMP TRENDS
AND NAM/HI-RES ARW AND NMM FOR POPS.

FRONTOGENETICAL FORCING WEAKENS THIS EVENING AS THE UPPER LOW
MIGRATES SOUTH INTO EASTERN KANSAS/WESTERN MISSOURI. ANOTHER AREA OF
LARGE SCALE FORCING WRAPS AROUND THE LOW LATER TONIGHT INTO FRIDAY
MORNING. THERE REMAINS ENOUGH LIFT WITHIN THE DENDRITIC LAYER AND
DEEP MOISTURE TO PRODUCE DECENT SNOWFALL RATES B/T 03-12Z FRIDAY.
LOOKS TO BE A BRIEF LULL EARLY THIS EVENING..ESPECIALLY ACROSS
WESTERN PORTIONS OF THE ADVISORY...BUT EXPECTING THE BAND TO
RETROGRADE BACK NORTHWEST EARLY FRIDAY MORNING. SHOULD BE A SHARP
GRADIENT FROM SNOW TO NO PRECIP ACROSS THE WEST TO NORTHWEST
PORTIONS OF THE FORECAST AREA. KEPT DRY CONDITIONS IN THIS AREA WITH
A BIT MORE DRIER AIR ADVECTING INTO THIS AREA.

BUFR SOUNDINGS KEEP DSM SOUNDING BELOW FREEZING THROUGH ENTIRE
COLUMN TONIGHT...EXCEPT NEAR THE SURFACE.  THE ALO TO LWD LINE LOOKS
BE TEETERING BACK AND FORTH FROM RAIN/SNOW MIX. WENT WITH ALL SNOW
PAST 05Z FRIDAY WITH THE BETTER FORCING MOVING BACK INTO CENTRAL
IOWA AND LIKELY SEE LATENT HEAT RELEASE HELP COOL THE COLUMN OVER
MUCH OF THE AREA EXCEPT THE FAR SOUTHEAST. EXTENDED THE WINTER
WEATHER ADVISORY THROUGH FRIDAY MORNING AS AN ADDITIONAL 2 TO 4
INCHES LOOKS POSSIBLE...ESPECIALLY ON POWERLINES AND TREES. STRONG
NORTH TO NORTHEAST WINDS WILL AID IN THE HAVOC AS NORTHERN IOWA
WITNESSED EARLY THIS MORNING.

.LONG TERM.../FRIDAY THROUGH THURSDAY/...
ISSUED AT 342 PM CDT THU MAY 2 2013

UPPER SYSTEM WILL BE IN THE PROCESS OF CLOSING OFF ON FRIDAY WITH
UPPER FLOW BACKING SIGNIFICANTLY DURING THE DAY. WILL BEGIN TO SEE
WARM ADVECTION FROM THE EAST AS THE EASTERLY FLOW INTENSIFIES DURING
THE DAY. THE ASSOCIATED ISENTROPIC LIFT WILL CONTINUE TO PRODUCE
PRECIPITATION ACROSS EASTERN AND CENTRAL IOWA DURING THE DAY WITH
THE PRECIPITATION SLOWLY MOVING WESTWARD WITH STRONGER THERMAL AND
MOISTURE ADVECTION. INITIALLY...THERMAL PROFILE WOULD HAVE SNOW
ACROSS MUCH OF CENTRAL IOWA...BUT AS WARMER AIR ARRIVES FROM THE
EAST...WILL SEE TRANSITION FROM SNOW TO RAIN FROM EAST TO WEST
DURING THE DAY. WILL CONTINUE TO SEE ACCUMULATING SNOW DURING THE
DAY...ESPECIALLY IN THE MORNING WITH AN ADDITIONAL ONE TO TWO INCHES
NEAR THE INTERSTATE 35 CORRIDOR AND HAVE CONTINUED THE OVERNIGHT
ADVISORY INTO THE MORNING HOURS DUE TO THIS ADDITIONAL SNOWFALL.

IOWA WILL CONTINUE IN DEEP EASTERLY FLOW NORTH OF THE CUTOFF
FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH PERIODS OF LIGHT RAIN
DURING THIS TIME. THIS LOW WILL PULL FAR ENOUGH AWAY ON SUNDAY
THAT THE PRECIPITATION THREAT SHOULD DIMINISH DRAMATICALLY AND IS
EXPECTED TO GENERALLY END BY SUNDAY EVENING. MAY SEE SOME
AFTERNOON DEVELOPMENT OF SHOWERS ON MONDAY ACROSS THE SOUTH WITH
DECENT DAYTIME HEATING...BUT WIDESPREAD PRECIPITATION IS NOT
EXPECTED. STILL SOME SIGNIFICANT DIFFERENCES IN THE LONGER TERM
WITH GFS GENERALLY DRY THROUGH NEXT WEEK BUT THE EURO BRINGING AS
SYSTEM THROUGH MID WEEK. GIVEN THE GENERALLY BETTER OVERALL
PERFORMANCE FROM THE EURO...HAVE LEANED THE EXTENDED IN THAT
DIRECTION. CERTAINTLY IN EITHER CASE...TEMPERATURES WILL BE MUCH
WARMER THAN TODAY OR FRIDAY.

&&

.AVIATION...02/18Z
 ISSUED AT 1204 PM CDT THU MAY 2 2013

BAND OF MIXED PRECIP WILL CONTINUE TO AFFECT DSM/ALO THROUGH THE
AFTERNOON HOURS WITH IFR VIS AND CIGS. MCW AND FOD WILL SEE
IMPROVEMENT OVER THE NEXT 3 TO 6 HOURS...AND POSSIBLY INTO THE
EARLY EVENING BEFORE ANOTHER BAND OF SNOW/RAIN SETS UP THIS
EVENING AND INTO FRIDAY MORNING. OTM WILL REMAIN DRY UNTIL LATE
THIS AFTERNOON BUT EXPECTING IFR VIS AND CIGS PAST 21Z AND INTO
THE EVENING. WINDS LOOK TO REMAIN NORTH AND GUSTY THROUGH
TOMORROW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CDT FRIDAY FOR APPANOOSE-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-DECATUR-
FRANKLIN-GRUNDY-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-
WARREN-WAYNE.

&&

SHORT TERM...PODRAZIK
LONG TERM...COGIL
AVIATION...PODRAZIK
Hazardous weather outlook, May 2, 3:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU MAY 2 2013

IAZ004>007-015-016-023>025-033>035-044>046-057-058-070-071-081-092-
031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-
CASS-ADAIR-ADAMS-TAYLOR-
400 PM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A THREAT OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.
AT THIS POINT...THE THREAT OF SEVERE WEATHER LOOKS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ017-026>028-036>039-047>050-059>062-072>075-082>085-093>096-
031100-
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-
400 PM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH NOON ON FRIDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS A THREAT OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.
THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER ANY
SNOWFALL REPORTS WOULD BE APPRECIATED.

IAZ086-097-031100-
WAPELLO-DAVIS-
400 PM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RAIN IS LIKELY TO BECOME MIXED WITH OR CHANGE TO SNOW TONIGHT.
SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL LIGHT SNOW IS POSSIBLE ON FRIDAY MORNING BEFORE A
TRANSITION TO ALL RAIN. SOME LIGHT ACCUMULATIONS REMAIN POSSIBLE
BEFORE THE TRANSITION.

THERE IS A THREAT OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY.
THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED.

CC

In the hours before

Local storm report, May 2, 3:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     SNOW             1 W NEW VIRGINIA        41.18N 93.75W
05/02/2013  M3.0 INCH        WARREN             IA   TRAINED SPOTTER

&&

SMALL
Local storm report, May 2, 3:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
05/02/2013  E7.0 INCH        CALHOUN            IA   PUBLIC

            FROM SOCIAL MEDIA. STORM TOTAL THUS FAR.

&&

SKOW
Local storm report, May 2, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             2 ESE WAUKEE            41.59N 93.83W
05/02/2013  M3.5 INCH        DALLAS             IA   TRAINED SPOTTER

&&

SMALL
Local storm report, May 2, 3:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             3 S POLK CITY           41.74N 93.72W
05/02/2013  M2.1 INCH        POLK               IA   OFFICIAL NWS OBS

            STORM TOTAL AT THE NWS OFFICE IN JOHNSTON SO FAR.

0100 PM     SNOW             DES MOINES INT AIRPORT  41.53N 93.66W
05/02/2013  M1.1 INCH        POLK               IA   OFFICIAL NWS OBS

            OFFICIAL STORM TOTAL SNOWFALL FOR DES MOINES SO FAR.

&&

SKOW
Local storm report, May 2, 3:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     SNOW             FORT DODGE              42.51N 94.18W
05/02/2013  M5.5 INCH        WEBSTER            IA   TRAINED SPOTTER

            SNOW FALL IN THE PAST 3.5 HOURS

0410 AM     SNOW             W ROLFE                 42.81N 94.53W
05/02/2013  M5.5 INCH        POCAHONTAS         IA   TRAINED SPOTTER

0430 AM     SNOW             WEBSTER CITY            42.46N 93.82W
05/02/2013  M4.0 INCH        HAMILTON           IA   CO-OP OBSERVER

            MEASURED AT THE KQWC STUDIO

0600 AM     SNOW             3 WSW ALGONA            43.06N 94.29W
05/02/2013  M6.0 INCH        KOSSUTH            IA   CO-OP OBSERVER

0600 AM     SNOW             JAMAICA                 41.85N 94.31W
05/02/2013  M3.1 INCH        GUTHRIE            IA   NWS EMPLOYEE

0600 AM     SNOW             5 NE ALGONA             43.12N 94.16W
05/02/2013  E10.5 INCH       KOSSUTH            IA   PUBLIC

0615 AM     SNOW             5 W GOWRIE              42.27N 94.38W
05/02/2013  E5.0 INCH        WEBSTER            IA   TRAINED SPOTTER

0622 AM     SNOW             3 NW BADGER             42.64N 94.18W
05/02/2013  E6.2 INCH        WEBSTER            IA   PUBLIC

            SOCIAL MEDIA REPORT

0641 AM     SNOW             3 SSW BOONE AIRPORT     42.02N 93.87W
05/02/2013  M1.0 INCH        BOONE              IA   NWS EMPLOYEE

0700 AM     SNOW             NORTHWOOD               43.44N 93.22W
05/02/2013  M9.7 INCH        WORTH              IA   CO-OP OBSERVER

            TREES...BRANCHES AND POWER LINES DOWN

0700 AM     SNOW             BRITT                   43.10N 93.80W
05/02/2013  M11.0 INCH       HANCOCK            IA   CO-OP OBSERVER

            TREE BRANCHES DOWN

0700 AM     SNOW             5 N EARLHAM             41.56N 94.12W
05/02/2013  M2.1 INCH        DALLAS             IA   PUBLIC

0700 AM     SNOW             2 N HARCOURT            42.29N 94.18W
05/02/2013  M4.5 INCH        WEBSTER            IA   CO-OP OBSERVER

0700 AM     SNOW             2 NNE FOREST CITY       43.28N 93.62W
05/02/2013  M11.0 INCH       WINNEBAGO          IA   CO-OP OBSERVER

0700 AM     SNOW             1 S BOONE               42.04N 93.88W
05/02/2013  M1.3 INCH        BOONE              IA   NWS EMPLOYEE

0700 AM     SNOW             SAC CITY                42.42N 95.00W
05/02/2013  M5.0 INCH        SAC                IA   CO-OP OBSERVER

0700 AM     SNOW             RINGSTED                43.30N 94.51W
05/02/2013  M7.0 INCH        EMMET              IA   CO-OP OBSERVER

0745 AM     SNOW             MADRID                  41.88N 93.82W
05/02/2013  E2.0 INCH        BOONE              IA   PUBLIC

            SOCIAL MEDIA REPORT

0745 AM     SNOW             1 NW PANORA             41.70N 94.38W
05/02/2013  E3.5 INCH        GUTHRIE            IA   PUBLIC

            SOCIAL MEDIA REPORT

0745 AM     SNOW             5 W SAYLORVILLE LAKE    41.76N 93.82W
05/02/2013  E1.0 INCH        DALLAS             IA   TRAINED SPOTTER

            SOCIAL MEDIA REPORT

0759 AM     SNOW             3 WSW MANLY             43.27N 93.26W
05/02/2013  E7.0 INCH        WORTH              IA   PUBLIC

            SOCIAL MEDIA REPORT

0759 AM     SNOW             1 NE ATLANTIC           41.41N 95.00W
05/02/2013  M2.3 INCH        CASS               IA   PUBLIC

            SOCIAL MEDIA REPORT OF 2.3 INCHES

0800 AM     SNOW             W AMES                  42.02N 93.63W
05/02/2013  M1.9 INCH        STORY              IA   NWS EMPLOYEE

0800 AM     SNOW             MASON CITY              43.15N 93.20W
05/02/2013  E5.0 INCH        CERRO GORDO        IA   PUBLIC

0800 AM     SNOW             3 NNW WHITTEMORE        43.11N 94.45W
05/02/2013  M7.3 INCH        PALO ALTO          IA   TRAINED SPOTTER

            TREE AND POWER LINES DOWN

0910 AM     SNOW             CLIVE                   41.61N 93.77W
05/02/2013  M0.8 INCH        POLK               IA   NWS EMPLOYEE

0915 AM     SNOW             1 SSE MASON CITY        43.13N 93.19W
05/02/2013  E6.5 INCH        CERRO GORDO        IA   TRAINED SPOTTER

1000 AM     SNOW             JOHNSTON                41.69N 93.70W
05/02/2013  E1.5 INCH        POLK               IA   PUBLIC

1200 PM     SNOW             1 N MURRAY              41.06N 93.95W
05/02/2013  M1.2 INCH        CLARKE             IA   FIRE DEPT/RESCUE

0100 PM     SNOW             DES MOINES INT AIRPORT  41.53N 93.66W
05/02/2013  M1.1 INCH        POLK               IA   OFFICIAL NWS OBS

            OFFICIAL STORM TOTAL SNOWFALL FOR DES MOINES SO FAR.

0100 PM     SNOW             3 S POLK CITY           41.74N 93.72W
05/02/2013  M2.1 INCH        POLK               IA   OFFICIAL NWS OBS

            STORM TOTAL AT THE NWS OFFICE IN JOHNSTON SO FAR.

0100 PM     SNOW             ROCKWELL CITY           42.40N 94.63W
05/02/2013  E7.0 INCH        CALHOUN            IA   PUBLIC

            FROM SOCIAL MEDIA. STORM TOTAL THUS FAR.

0128 PM     SNOW             CLIVE                   41.61N 93.77W
05/02/2013  M1.4 INCH        POLK               IA   NWS EMPLOYEE

            STORM TOTAL THROUGH 130 PM

0157 PM     SNOW             MURRAY                  41.04N 93.95W
05/02/2013  M2.8 INCH        CLARKE             IA   FIRE DEPT/RESCUE

            ACCIDENT 2 MI WEST OF MURRAY ON HIGHWAY 34. VEHICLE
            ROLLOVER WITH 2 ADULTS AND ONE CHILD INJURED. POOR
            DRIVING CONDITIONS ON HIGHWAY 34 AND COUNTY WIDE. NO
            PLOWING IS BEING DONE. THIRD ACCIDENT DUE TO WEATHER IN
            CLARKE CO BEFORE EVENING COMMUTE. VISIBILITY 0.25 TO 0.75
            MILE.

0235 PM     SNOW             6 S PARKERSBURG         42.49N 92.78W
05/02/2013  M1.3 INCH        GRUNDY             IA   PUBLIC

            VIA SOCIAL MEDIA

0257 PM     SNOW             ALLISON                 42.75N 92.80W
05/02/2013  M4.0 INCH        BUTLER             IA   EMERGENCY MNGR

0257 PM     SNOW             GREENE                  42.90N 92.80W
05/02/2013  M4.0 INCH        BUTLER             IA   EMERGENCY MNGR

0257 PM     SNOW             DUMONT                  42.75N 92.97W
05/02/2013  M7.0 INCH        BUTLER             IA   EMERGENCY MNGR

0330 PM     SNOW             1 NW POLK CITY          41.78N 93.73W
05/02/2013  M2.5 INCH        POLK               IA   TRAINED SPOTTER

            AMOUNT LIKELY HIGHER DUE TO MELTING.

0400 PM     SNOW             8 WSW AMES              41.98N 93.77W
05/02/2013  M4.0 INCH        BOONE              IA   CO-OP OBSERVER

0410 PM     SNOW             N MURRAY                41.05N 93.95W
05/02/2013  M3.3 INCH        CLARKE             IA   TRAINED SPOTTER

0420 PM     SNOW             2 ESE WAUKEE            41.59N 93.83W
05/02/2013  M3.5 INCH        DALLAS             IA   TRAINED SPOTTER

0431 PM     SNOW             1 W NEW VIRGINIA        41.18N 93.75W
05/02/2013  M3.0 INCH        WARREN             IA   TRAINED SPOTTER

&&

THE TOTALS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.

SNOW REPORTS LISTED BY AMOUNT

 INCHES  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 11.00   2 NNE FOREST CITY        IA  WINNEBAGO        0700 AM
 11.00   BRITT                    IA  HANCOCK          0700 AM
                 TREE BRANCHES DOWN
 10.50   5 NE ALGONA              IA  KOSSUTH          0600 AM
  9.70   NORTHWOOD                IA  WORTH            0700 AM
                 TREES...BRANCHES AND POWER LINES DOWN
  7.30   3 NNW WHITTEMORE         IA  PALO ALTO        0800 AM
                 TREE AND POWER LINES DOWN
  7.00   DUMONT                   IA  BUTLER           0257 PM
  7.00   ROCKWELL CITY            IA  CALHOUN          0100 PM
                 FROM SOCIAL MEDIA. STORM TOTAL THUS FAR.
  7.00   3 WSW MANLY              IA  WORTH            0759 AM
                 SOCIAL MEDIA REPORT
  7.00   RINGSTED                 IA  EMMET            0700 AM
  6.50   1 SSE MASON CITY         IA  CERRO GORDO      0915 AM
  6.20   3 NW BADGER              IA  WEBSTER          0622 AM
                 SOCIAL MEDIA REPORT
  6.00   3 WSW ALGONA             IA  KOSSUTH          0600 AM
  5.50   W ROLFE                  IA  POCAHONTAS       0410 AM
  5.50   FORT DODGE               IA  WEBSTER          0336 AM
                 SNOW FALL IN THE PAST 3.5 HOURS
  5.00   MASON CITY               IA  CERRO GORDO      0800 AM
  5.00   SAC CITY                 IA  SAC              0700 AM
  5.00   5 W GOWRIE               IA  WEBSTER          0615 AM
  4.50   2 N HARCOURT             IA  WEBSTER          0700 AM
  4.00   8 WSW AMES               IA  BOONE            0400 PM
  4.00   GREENE                   IA  BUTLER           0257 PM
  4.00   ALLISON                  IA  BUTLER           0257 PM
  4.00   WEBSTER CITY             IA  HAMILTON         0430 AM
                 MEASURED AT THE KQWC STUDIO
  3.50   2 ESE WAUKEE             IA  DALLAS           0420 PM
  3.50   1 NW PANORA              IA  GUTHRIE          0745 AM
                 SOCIAL MEDIA REPORT
  3.30   N MURRAY                 IA  CLARKE           0410 PM
  3.10   JAMAICA                  IA  GUTHRIE          0600 AM
  3.00   1 W NEW VIRGINIA         IA  WARREN           0431 PM
  2.80   MURRAY                   IA  CLARKE           0157 PM
                 ACCIDENT 2 MI WEST OF MURRAY ON HIGHWAY 34.
                 VEHICLE ROLLOVER WITH 2 ADULTS AND ONE CHILD
                 INJURED. POOR DRIVING CONDITIONS ON HIGHWAY
                 34 AND COUNTY WIDE. NO PLOWING IS BEING DONE.
                 THIRD ACCIDENT DUE TO WEATHER IN CLARKE CO
                 BEFORE EVENING COMMUTE. VISIBILITY 0.25 TO
                 0.75 MILE.
  2.50   1 NW POLK CITY           IA  POLK             0330 PM
                 AMOUNT LIKELY HIGHER DUE TO MELTING.
  2.30   1 NE ATLANTIC            IA  CASS             0759 AM
                 SOCIAL MEDIA REPORT OF 2.3 INCHES
  2.10   3 S POLK CITY            IA  POLK             0100 PM
                 STORM TOTAL AT THE NWS OFFICE IN JOHNSTON SO
                 FAR.
  2.10   5 N EARLHAM              IA  DALLAS           0700 AM
  2.00   MADRID                   IA  BOONE            0745 AM
                 SOCIAL MEDIA REPORT
  1.90   W AMES                   IA  STORY            0800 AM
  1.50   JOHNSTON                 IA  POLK             1000 AM
  1.40   CLIVE                    IA  POLK             0128 PM
                 STORM TOTAL THROUGH 130 PM
  1.30   6 S PARKERSBURG          IA  GRUNDY           0235 PM
                 VIA SOCIAL MEDIA
  1.30   1 S BOONE                IA  BOONE            0700 AM
  1.20   1 N MURRAY               IA  CLARKE           1200 PM
  1.10   DES MOINES INT AIRPORT   IA  POLK             0100 PM
                 OFFICIAL STORM TOTAL SNOWFALL FOR DES MOINES
                 SO FAR.
  1.00   5 W SAYLORVILLE LAKE     IA  DALLAS           0745 AM
                 SOCIAL MEDIA REPORT
  1.00   3 SSW BOONE AIRPORT      IA  BOONE            0641 AM
  0.80   CLIVE                    IA  POLK             0910 AM

SKOW
Local storm report, May 2, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             MADRID                  41.88N 93.82W
05/02/2013  M3.1 INCH        BOONE              IA   TRAINED SPOTTER

            STORM TOTAL THUS FAR.

&&

SKOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Decatur

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Decatur forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Wayne forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Appanoose

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Appanoose forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Clarke forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Lucas forecast zone
Property damage
$200,000
Reported by
Storm Chaser
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Monroe forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Warren forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Marion forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Jasper forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Story

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Story forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Marshall forecast zone
Property damage
$100,000
Reported by
COOP Observer
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
May 2, 5:00 PM CST to May 3, 9:00 AM CST
Where
Polk forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438157, 438158, 438159, 438160, 438161, 438162, 438163, 438164, 438165, 438166, 438167, 438222.